Arkansas, 2018

Hail and Damaging Winds in Arkansas, April 3, 2018

April 3, 2018 · NWS LZK · 34 events in 14 counties and zones

Numerous thunderstorms produced swaths of large hail across much of central and eastern Arkansas. Baseball sized hail east of Heber Springs was the largest hail reported during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Numerous thunderstorms produced swaths of large hail across much of central and eastern Arkansas. Baseball sized hail east of Heber Springs was the largest hail reported during this event. There were also some isolated reports of damaging wind across the state of Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 3, 2:12 PM CST, 1 minute earlier.

Area forecast discussion, Apr 3, 2:12 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
312 PM CDT Tue Apr 3 2018

.DISCUSSION...

Main concerns in this forecast cycle are initial severe storm
threat as the system and cold front move through AR. Isolated
severe storms have developed this afternoon. Winds are elevated
the afternoon and wind advisories are in effect. Then tonight
behind the cold front, very cold air will filter into AR, and
freezing to below freezing temperatures are possible over
northern AR. The cold temperatures continue Thursday morning. Then
chances of rain are back in the forecast late Friday and into the
weekend.

Convection has developed this afternoon along the cold front and
upper lift as it pushes into western AR. Isolated severe storms
have also developed due to in place atmospheric conditions. Large
hail and damaging winds remain the main threats, with an isolated
tornado possible. The 18Z KLZK sounding did have a weak cap
around 6K feet, but expect this to break erode later this
afternoon, especially in the eastern half of AR, and heating and
strong south to southwest winds mix up the atmosphere. Also in the
sounding, precip water was around 1 inch, CAPE of 1600, strong
winds with a low level jet from the southwest were 30 to 40
knots, lower than the 12Z sounding, and high level jet over 100
knots will help with updraft formation. Instability has maxed
this afternoon to early evening with the heating and energy moving
across AR. Scenario remains the same, a few scattered storms
ahead of the cold front, while the max lift will be just ahead and
along the front. Short range models gradually increase convection
over the west this afternoon, then quickly develop line of storms
ahead of the cold front and upper dynamics. Due to the speed of
the line of convection, around one inch or less is them most
expected, while a few isolated higher amounts will be seen. Flash
flooding will be a much lower threat. Otherwise, a strong warm up
today with highs in the 60s, 70s and some 80s over the south. Much
colder air filters in behind the cold front tonight, with upper
20 to around freezing over northern AR with a freeze warning in
effect.

&&

.SHORT TERM...Tonight Through Thursday

Will keep a good chance of convection this afternoon to evening
with the cold front and upper dynamics moving through the state.
Isolated severe storms will be seen. The convection will move
quickly east and be out of the state around midnight. Much cooler
air will filter in over the state, and some freezing temperatures
are forecast Wednesday morning. Chilly on Wednesday with dry
conditions with highs in the 50s to lower 60s. Continued cold
temperatures Wednesday night to Thursday morning with possible
freezing temperatures over parts of northern AR.

&&

.LONG TERM...Thursday Night Through Tuesday

Northwest flow will be over much of the country to begin the long
term period. An upper ridge will build over the west coast Friday
with more zonal flow over the rest of the area. A progressive
pattern will continue through the period and by Tuesday an upper
ridge will be over the Rockies and an upper trough will be over
the Great Lakes.

A cold front will move through Arkansas Friday. High pressure moves
into Arkansas for the weekend. The next cold front moves through the
state Monday. Mainly showers with isolated thunderstorms are
expected through the period. However, there could be some wintry
weather in the north and parts of central Friday night into Saturday
morning. Below normal temperatures are expected through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     31  55  35  63 /  20   0   0  10
Camden AR         39  62  37  70 /  40   0   0  10
Harrison AR       27  53  36  62 /  10   0   0  10
Hot Springs AR    35  59  37  67 /  20   0   0  10
Little Rock   AR  36  58  38  66 /  30   0   0  10
Monticello AR     41  59  38  67 /  70   0   0  10
Mount Ida AR      34  59  37  66 /  20   0   0  10
Mountain Home AR  28  53  34  63 /  10   0   0  10
Newport AR        34  55  36  62 /  30   0   0  10
Pine Bluff AR     39  58  38  66 /  40   0   0  10
Russellville AR   33  58  36  65 /  10   0   0  10
Searcy AR         34  56  35  64 /  30   0   0  10
Stuttgart AR      38  57  39  65 /  40   0   0  10
&&

.LZK Watches/Warnings/Advisories...
Freeze Warning from 2 AM to 9 AM CDT Wednesday FOR Baxter-Boone-
Cleburne-Fulton-Independence-Izard-Johnson-Logan-Marion-
Montgomery-Newton-Polk-Pope-Scott-Searcy-Sharp-Stone-Van Buren-
Yell.

Wind Advisory until 7 PM CDT this evening FOR Arkansas-Desha-
Drew-Jackson-Jefferson-Lincoln-Lonoke-Monroe-Prairie-White-
Woodruff.

&&

Short Term...59 / Long Term...51
Hazardous weather outlook, Apr 3, 1:30 PM CST, 43 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
230 PM CDT Tue Apr 3 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
230 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon through Tonight

Scattered strong to severe thunderstorms will be seen this
afternoon and evening over Arkansas. A weather system and cold
front will move through the state and develop the scattered strong
to severe storms. The main threats will be damaging winds and large
hail, while a few isolated tornadoes may develop. The storm system
and cold front are expected to push out of Arkansas around midnight.
In the wake of the front, colder air will filter into the state
during the overnight hours. Subfreezing temperatures are likely
across much of northern and western Arkansas Wednesday morning. This
includes much of the Ozark and Ouachita Mountains, and the Arkansas
River Valley west of Morrilton.

Also, ahead of the system today and behind the cold front tonight,
strong winds will be seen at speeds of 20 to 30 mph with some
isolated higher gusts possible.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

After temperatures fall to around freezing Wednesday morning, a
brief period of dry weather can be expected through Thursday. Rain
will then return Friday into Saturday. Thunderstorms are favored
from southern Arkansas to the Gulf Coast. At this time, chances of
severe weather appear low.

The forecast calls for temperatures dropping below freezing in
about the northern two to three rows of counties Saturday morning.
Not only will this result in a freeze, but also a brief wintry mix
before precipitation ends later in the day.

It will be dry again on Sunday, but a storm system and cold front
from the Plains will trigger another round of showers and
thunderstorms Sunday night.

.Spotter Information Statement...

Spotter activation may be needed this afternoon through the
evening hours.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/46/59

In the hours before

Special weather statement, Apr 3, 1:03 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
203 PM CDT TUE APR 3 2018

ARZ012-021-031945-
Johnson AR-Newton AR-
203 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON AND NEWTON
COUNTIES UNTIL 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Upper Buffalo Wilderness Area, or 16 miles southeast of Huntsville,
moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Jasper...                         Carver...
Erbie...                          Upper Buffalo Wilderness Area...
Lost Valley State Park...         Piercetown...
Walnut...                         Pruitt...
Marble Falls...                   Crossroad...
Fallsville...                     Swain...
Gum Springs in Newton County...   Nail...
Arbaugh...                        Ponca...
Hasty...                          Lurton...
Mossville...                      Wayton...

A tornado watch remains in effect until 800 PM CDT for western and
north central Arkansas.

LAT...LON 3611 9303 3574 9304 3573 9365 3577 9365
      3576 9352 3588 9352 3588 9351 3592 9351
      3593 9349 3595 9349 3597 9345 3608 9345
      3608 9348 3613 9348
TIME...MOT...LOC 1903Z 267DEG 33KT 3592 9353

55

The radar

The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

30 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Polk

When
April 3, 2:13 PM CST
Where
Polk County, 0.57 mi W of Mena
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.580, -94.240

Hail, Polk

When
April 3, 2:16 PM CST
Where
Polk County, 0.57 mi W of Mena
Measured
0.75 in hail
Reported by
Social Media
Coordinates
34.580, -94.240

Hail, Izard

When
April 3, 2:53 PM CST
Where
Izard County, Mt Olive
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.000, -92.080

Hail, Van Buren

When
April 3, 2:55 PM CST
Where
Van Buren County, Alread
Measured
1.75 in hail
Reported by
Public
Coordinates
35.630, -92.680

Hail, Izard

When
April 3, 2:58 PM CST
Where
Izard County, 0.69 mi N of Calico Rock
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.130, -92.130

Hail, Izard

When
April 3, 3:01 PM CST
Where
Izard County, 1.31 mi ESE of Melbourne
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.060, -91.900

Hail, Van Buren

When
April 3, 3:03 PM CST
Where
Van Buren County, 1.38 mi N of Crabtree
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -92.580

Hail, Izard

When
April 3, 3:05 PM CST
Where
Izard County, 1.31 mi ESE of Melbourne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.060, -91.900

Hail, Van Buren

When
April 3, 3:08 PM CST
Where
Van Buren County, 3.13 mi ENE of Botkinburg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.720, -92.470

Hail, Van Buren

When
April 3, 3:09 PM CST
Where
Van Buren County, 0.56 mi E of Old Botkinburg
Measured
1.75 in hail
Reported by
Public
Coordinates
35.680, -92.490

Hail, Van Buren

When
April 3, 3:16 PM CST
Where
Van Buren County, Botkinburg
Measured
1.75 in hail
Reported by
Public
Coordinates
35.700, -92.520

Hail, Van Buren

When
April 3, 3:16 PM CST
Where
Van Buren County, Alread
Measured
1.75 in hail
Reported by
Public
Coordinates
35.630, -92.680

Hail, Van Buren

When
April 3, 3:16 PM CST
Where
Van Buren County, Crabtree
Measured
1 in hail
Reported by
Public
Coordinates
35.620, -92.580

Hail, Sharp

When
April 3, 3:22 PM CST
Where
Sharp County, 0.56 mi E of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -91.660

Hail, Sharp

When
April 3, 3:31 PM CST
Where
Sharp County, 0.89 mi NW of Cave City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -91.550

Hail, Saline

When
April 3, 3:38 PM CST
Where
Saline County, 0.89 mi NW of Congo
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.660, -92.590

Thunderstorm Wind, Montgomery

When
April 3, 3:48 PM CST
Where
Montgomery County, 0.57 mi E of Welsh
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.350, -93.460

A tree was blown into an outbuilding. The roof of a barn was lifted, but not blown off. The tops of several trees were snapped. The damage survey was performed by the Montgomery County OES.

Hail, Saline

When
April 3, 3:49 PM CST
Where
Saline County, 0.89 mi SW of Collegeville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.620, -92.480

Hail, Lonoke

When
April 3, 3:50 PM CST
Where
Lonoke County, Furlow
Measured
1 in hail
Reported by
Public
Coordinates
34.830, -91.980

Hail, Pulaski

When
April 3, 3:58 PM CST
Where
Pulaski County, 0.57 mi W of Cypress Jct
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.670, -92.380

Hail, Independence

When
April 3, 4:06 PM CST
Where
Independence County, Southside
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.700, -91.620

Thunderstorm Wind, Garland

When
April 3, 4:13 PM CST
Where
Garland County, 0.91 mi N of (Hot)hot Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.483, -93.099

A tree was blown down on Airport Rd.

Hail, Independence

When
April 3, 4:13 PM CST
Where
Independence County, Magness
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.700, -91.480

Hail, Lonoke

When
April 3, 4:15 PM CST
Where
Lonoke County, Carlisle
Measured
1 in hail
Reported by
Public
Coordinates
34.780, -91.750

Hail, Cleburne

When
April 3, 4:24 PM CST
Where
Cleburne County, 1.13 mi W of Mc Jester
Measured
2.75 in hail
Reported by
Social Media
Coordinates
35.470, -91.840

Hail, White

When
April 3, 4:25 PM CST
Where
White County, 0.56 mi E of Pangburn
Measured
2 in hail
Reported by
Public
Coordinates
35.430, -91.840

Hail, Prairie

When
April 3, 4:28 PM CST
Where
Prairie County, 0.69 mi N of Hazen
Measured
1 in hail
Reported by
Public
Coordinates
34.790, -91.570

Thunderstorm Wind, Jackson

When
April 3, 4:29 PM CST
Where
Jackson County, 0.63 mi NNE of Newport Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.639, -91.177

Hail, White

When
April 3, 4:41 PM CST
Where
White County, 2.98 mi SSE of Midway
Measured
1 in hail
Reported by
Social Media
Coordinates
35.480, -91.580

Hail, White

When
April 3, 4:45 PM CST
Where
White County, 0.56 mi E of Bradford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.420, -91.460

Funnel Cloud, White

When
April 3, 4:45 PM CST
Where
White County, 0.56 mi E of Bradford
Reported by
Trained Spotter
Coordinates
35.420, -91.460

Hail, Prairie

When
April 3, 4:53 PM CST
Where
Prairie County, 0.89 mi NW of De Valls Bluff
Measured
1.25 in hail
Reported by
Public
Coordinates
34.790, -91.460

Hail, Jackson

When
April 3, 5:09 PM CST
Where
Jackson County, Beedeville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.430, -91.120

Hail, Jackson

When
April 3, 5:15 PM CST
Where
Jackson County, Balch
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.530, -91.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751028, 751029, 751030, 751621, 751596, 751597, 751622, 751598, 751623, 751624, 751599, 751600, 751601, 738704, 751602, 751603, 751604, 751605, 751606, 751607, 751608, 751609, 751610, 751611, 751612, 751613, 751614, 751615, 751625, 751616, 751617, 751618, 751619, 751620.